Atrophy and Depigmentation After Pretibial Corticosteroid Injection for Medial Tibial Stress Syndrome: Two Case Reports

in Journal of Sport Rehabilitation
Restricted access

Purchase article

USD  $24.95

Student 1 year online subscription

USD  $76.00

1 year online subscription

USD  $101.00

Student 2 year online subscription

USD  $144.00

2 year online subscription

USD  $192.00

Introduction:

No reports have been published on the results of corticosteroid injections for medial tibial stress syndrome (MTSS).

Case Presentation:

The authors present 2 cases of women with MTSS who showed atrophy and depigmentation of the skin after pretibial corticosteroid injections. Case 1 is an 18-y-old woman presenting with pain in her lower leg for 12 mo. No improvement was noticed after conservative treatment, so she received local injections with corticosteroids. Five months later physical examination showed tissue atrophy and depigmentation around the injection sites. Case 2 is a 22-y-old woman who presented with pain in both lower legs for 24 mo. Several conservative treatment options failed, so she received local injections with corticosteroids. Physical examination revealed tissue atrophy and depigmentation around the injection sites.

Conclusion:

No positive effect of injections with corticosteroids was found in 2 cases of MTSS. Furthermore, considerable tissue atrophy and hypopigmentation of the skin was observed.

Loopik and Moen are with St Lucas Andreas Hospital, The Sportsphysician Group, Baarn, Amsterdam, the Netherlands. Winters is with the Rehabilitation, Nursing Science and Sports Dept, University Medical Center Utrecht, Utrecht, the Netherlands.

Address author correspondence to Miette Loopik at mietteloopik@desportartsengroep.nl.